Nefrología Vol. 32 Issue 1 Year 2012
Nefrologia (English Version) 2012;32:114-5 | doi: 10.3265/Nefrologia.pre2011.Nov.11247

Acyclovir and valacyclovir neurotoxicity in patients with renal failure

Neurotoxicidad por aciclovir-valaciclovir en enfermos con insuficiencia renal


a Servicio de Nefrolog??a, Hospital Universitario Ram??n y Cajal, Madrid,

To the Editor,

It was with great interest that we read the article by Quiñones et al1 in which they mention how toxicity secondary to starting new treatments in patients with renal failure can give rise to false diagnoses.

One of the patients cited by the authors suffered from neurotoxicity due to acyclovir. Acyclovir and its ester, valacyclovir, are widely used in treating infection with the varicella zoster virus, and its Summary of Product Characteristics lists neurotoxicity as an extremely rare event. However, we have observed 3 episodes similar to that described by Quiñones et al in patients on haemodialysis receiving acyclovir-valacyclovir for metameric herpes zoster.

Case 1. Female patient aged 61 years treated with oral acyclovir at 800mg/12 hours. After the third dose, she experienced a psychotic reaction with visual hallucinations and dysarthria. Antiviral treatment was suspended and the psychiatric symptoms resolved completely in 3 days.

Case 2. Male patient aged 66 years undergoing treatment with oral valacyclovir (500mg/12 hours). After the second dose, he presented dysarthria and reduced consciousness. In light of a possible case of herpesviral encephalitis, treatment was changed to IV acyclovir at 400mg/day, with no noticeable response. The level of consciousness improved after each haemodialysis session, and then decreased again. When we suspected neurotoxicity caused by the antiviral agent, we reduced the acyclovir dose to 200mg/day and started daily haemodialysis sessions; the patient improved progressively and had recovered completely by the ninth day.

Case 3. Female patient aged 83 years who was treated with valacyclovir at 1g/12 hours as prescribed by her general practitioner. Dysarthria began following the third dose. Valacyclovir was suspended and the patient underwent daily haemodialysis during 3 days, the speech disorder resolving completely.

This last patient received a high dose of valacyclovir, but in the other two patients, acyclovir and valacyclovir doses were adjusted according to the stage of renal failure. A correlation between toxicity and plasma drug levels is under debate. Some authors state that there is a higher risk of toxicity when levels exceed 20 micromoles per litre,2 but others claim not to have witnessed symptoms in patients with levels greater than 30 micromoles, and it is therefore impossible to establish a safe therapeutic range.3 Furthermore, the early onset of the neurological symptoms was remarkable in our three cases: in all of the patients, symptoms appeared on the second day of treatment after the second or third oral dose, which would suggest that the cause was drug idiosyncrasy rather than drug accumulation.

Haemodialysis was effective in reducing the levels of acyclovir and its metabolites.4 This is the most effective treatment for this type of neurotoxicity, and it is an important tool for the differential diagnosis of acyclovir neurotoxicity and viral encephalitis.2,5

The appearance of neurological or psychiatric changes in these patients should be taken into account in order to prevent misdiagnosis, as occurred in our own case 2 and in the case described by Quiñones et al.

Bibliography
1.
Qui??ones Ortiz L, Su??rez Laur??s A, Pobes Mart??nez A, de la Torre M, Torres Lacalle A, Forascepi Roza R. Alerta ante medicaci??n inesperada en hemodi??lisis. Nefrologia 2011;31:611-2. [Pubmed]
2.
G??mez Campder?? F, Verde E, Vozmediano MC, Valderr??bano F. More about acyclovir neurotoxicity in patients on haemodialysis. Nephron 1998;78:228-9. [Pubmed]
3.
Haefeli WE, Schoenenberger RA, Weiss P, Ritz RF. Acyclovir-induced neurotoxicity: Concentration-side effect relationship in acyclovir overdose. Am J Med 1993;94:212-5. [Pubmed]
4.
Helld??n A, Odar-Cederl??f I, Diener P, Barkholt L, Medin C, Svensson JO, et al. High serum concentrations of the acyclovir main metabolite 9-carboxymethoxymethylguanine in renal failure patients with acyclovir-related neuropsychiatric side effects: an observational study. Nephrol Dial transplant 2003;18:1135-41. [Pubmed]
5.
Peces R, de la Torre M, Alc??zar R. Acyclovir-associated encephalopathy in haemodialysis patients. Nephrol Dial Transplant 1996;11:752. [Pubmed]
Órgano Oficial de la Sociedad Española de Nefrología
Contact | Web Map | Legal Notice